Recently diagnosed with a underactive thyroid and just after any advice please, started on Levothyroxine 25mg 2wks ago but still feel poorly

Had blood tests in sept TSH 12.94mu/L (0.3-5.0) T4 11pmol/L (8.0-19.0).

Then had bloods repeated again in nov TSH 12.79mu/L (0.3-5.0) T4 12pmol/L (8.0-19.0) Thyroid Peroxidase Antibody Level (XaDvU) 1379iu/mL (0.0-75.0)

Have copied these results down as they appeared on the print outs. How long does it take before the medication starts to work???

GP has asked me to have bloods done again mid jan.

Thanks

Last edited by

6 Replies

oldestnewest
  • I think you mean Underactive rather than overactive. It is a bit puzzling as when the TSH is high it means you are low (under).

    25mcg is a very small dose and with a TSH of nearly 13 unless you are frail I think you need it to be increased. I...

  • Your right I did mean underactive I've just gone and changed it. No I'm not fail, I'm 35 and generally in good health apart from lacking energy, feeling cold all the time which having spent time looking and reading on here appear to be the general symptoms of having thyroid problems.

    Thanks for your advice it's all new to me and my GP was quite vague when he gave me the meds, and I want to be sure of what I need to say when I go back.

  • The recommended 'starter' dosage for patients under 65 and without heart disease is 100mcg Levothyroxine. Smaller doses can inhibit your pituitary from producing T4 leaving you worse off than before you were medicated.

    Im pretty sure this is covered in the 1st Pulse CPD 1½ hour hypothyroid learning module published in early Nov/late Oct.

  • Well said Clutter. This is my understanding. My GP negotiated me down to 75mcg to start and I still felt benefits from the very first dose.

  • What the doctors don't seem to understand is that when you start taking levo your own thyroid, which has most probably been struggling for months, and sometimes years, will have a little holiday and stop producing what little thyroid hormone it was. The very small 25mcg's of levo you are taking may not compensate for this so you could end up feeling worse than before taking any meds. Speak to your GP and get an increase to, at least 50mcg's.

    I have basically said what Clutter has said but you may be able to understand this better as, when this is all new to you, it can be very confusing.

    Moggie x

  • Thank you for all your comments, they are really helpful x

You may also like...